High Wind, Northeast Highlands
- When
- January 9, 12:53 PM MST to 1:53 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
A weak upper level disturbance crossed New Mexico on January 9th, creating a few strong sustained winds and wind gusts over east central and northeast portions of the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level disturbance crossed New Mexico on January 9th, creating a few strong sustained winds and wind gusts over east central and northeast portions of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 9, 2:55 AM MST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 AM MST WED JAN 9 2008 .DISCUSSION... ANOTHER ROUND OF WIND WITH A LITTLE MORE SNOW FOR PARTS OF NRN NEW MEXICO TODAY. SHORT WAVE TROUGH WITH 100 KNOT JET MAXES ON EITHER SIDE OF IT WILL WILL TRANSLATE EAST ACROSS CO AND NRN NM TODAY. BIG STORY FROM THIS SYSTEM WILL BE WINDS WHICH WILL INCREASE OVER THE RIDGE TOPS AND ALONG THE EAST SLOPE OF THE CENTRAL MOUNTAIN CHAIN THIS MORNING. STRONG SUBSIDENCE TO THE LEE OF THE MOUNTAINS WILL RESULT IN ADVISORY CRITERIA OVER NE AND CENTRAL HIGHLANDS AND ALONG I 40 CORRIDOR IN ERN NM. WILL RUN ADVISORY INTO MID EVENING BUT TIGHT GRADIENT AND TRAILING JET MAX ON BACK SIDE OF SYSTEM COULD CAUSE ADVISORY TO BE EXTENDED PAST MIDNIGHT ALONG EAST SLOPES. HOWEVER IF ANY POWDERY SNOW FALLS THERE...A WINTER WEATHER ADVISORY FOR DRIFTING AND/OR BLOWING SNOW MAY BE DEEMED MORE APPROPRIATE. WHILE THIS SYSTEM IS SOMEWHAT MOISTURE STARVED...TEMPERATURE PROFILE SUGGESTS A FEW INCHES OF POWDERY SNOW COULD FALL ACROSS THE NRN MOUNTAINS. DO NOT THINK AMOUNTS WILL WARRANT A SNOW ADVISORY BUT AGAIN EFFECTS OF WIND ON SNOW ON GROUND AND NEW SNOWFALL SHOULD BE MONITORED. TEMPERATURES GENERALLY ON THE COLD SIDE OF GUIDANCE AS AFFECTED BY SNOW COVER OVER NW THIRD OF STATE AND IN IMMEDIATELY DOWNSTREAM FETCH AREAS FOR NEXT COUPLE OF DAYS. OF COURSE CLOUD COVER TODAY WILL ALSO IMPACT TEMPS. NORTHWEST FLOW WILL PERSIST ACROSS THE AREA THROUGH THE WEEKEND. RIPPLES IN THE FLOW MAY CAUSE DAY TO DAY FLUCTUATIONS IN TEMPS BUT HARD TO PUT MORE THAN A SLIGHT CHANCE POP ON ANY ONE TIME PERIOD. LATEST MODEL RUNS SHOW MOST SIGNIFICANT BUCKLING IN THE FLOW IN THE SUNDAY/MONDAY TIME FRAME WHICH COULD PUSH A COLD FRONT ACROSS MUCH OF THE AREA AS WELL...KD && .AVIATION... A FEW PATCHES OF MIST AND FOG WILL BE POSSIBLE THROUGH THE EARLY TO MID MORNING HOURS...PARTICULARLY ACROSS THE NORTHWEST AND WEST CENTRAL VALLEYS INCLUDING TAF SITES KFMN AND KGUP. VISIBILITIES ARE EXPECTED TO REMAIN AT OR ABOVE MVFR CONDITIONS AS CLOUDS THICKEN AND ISOLATED SNOW SHOWERS BEGIN IN THE NORTHWEST PORTION OF THE STATE AFTER 12Z. SHOWERS WILL SPREAD ALONG THE NORTHERN BORDER OF THE STATE...AND AGAIN MVFR TO VFR CONDITIONS WILL BE THE RULE WITH DECREASING SHOWER COVERAGE EXPECTED AFTER 21Z. WINDS WILL PICKUP ALONG THE CENTRAL MOUNTAINS AND SPREAD EASTWARD INTO THE PLAINS BY AFTERNOON WITH GUSTS BETWEEN 35 AND 40KT. 52 NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 34 14 37 18 / 40 5 0 0 GALLUP.......................... 36 7 39 10 / 10 0 0 0 GRANTS.......................... 41 13 40 12 / 5 0 0 0 GLENWOOD........................ 55 24 56 25 / 0 0 0 0 CHAMA........................... 29 3 32 2 / 50 30 5 5 LOS ALAMOS...................... 38 15 39 13 / 20 10 0 0 RED RIVER....................... 26 7 29 1 / 30 10 0 0 TAOS............................ 35 6 34 7 / 20 10 0 0 SANTA FE........................ 39 16 38 15 / 10 5 0 0 SANTA FE AIRPORT................ 41 19 41 18 / 5 5 0 0 ESPANOLA........................ 43 12 43 13 / 10 10 0 0 ALBUQUERQUE HEIGHTS............. 48 26 46 26 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 49 19 47 19 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 45 23 44 22 / 0 5 0 0 ALBUQUERQUE WEST MESA........... 46 22 45 23 / 0 0 0 0 SOCORRO......................... 53 23 51 22 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 41 17 42 15 / 5 5 0 0 MORIARTY/ESTANCIA............... 48 17 46 15 / 0 0 0 0 CARRIZOZO....................... 51 22 50 25 / 0 0 0 0 RUIDOSO......................... 48 25 47 24 / 0 0 0 0 RATON........................... 46 14 42 14 / 0 10 0 0 LAS VEGAS....................... 46 18 43 19 / 0 0 0 0 ROY............................. 49 22 44 21 / 0 0 0 0 CLAYTON......................... 54 23 43 22 / 0 10 0 0 SANTA ROSA...................... 57 27 53 24 / 0 0 0 0 TUCUMCARI....................... 59 28 52 24 / 0 0 0 0 FORT SUMNER..................... 60 27 54 24 / 0 0 0 0 CLOVIS.......................... 60 28 53 25 / 0 0 0 0 PORTALES........................ 61 27 54 23 / 0 0 0 0 ROSWELL......................... 63 29 59 27 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ004>006-010>013. && 19/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 555 AM MST WED JAN 9 2008 NMZ001>021-026-101300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 555 AM MST WED JAN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 8 PM OVER THE SANGRE DE CRISTO...SANDIA AND MANZANO MOUNTAINS...THE NORTHEAST AND CENTRAL HIGHLANDS AND PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS WHERE SUSTAINED WINDS OVER 30 MPH AND GUSTS TO 50 MPH ARE EXPECTED. THESE STRONG WINDS COULD CAUSE DRIFTING OF SNOW THROUGH PASSES ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 19
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65408.